Recalled Medications: What to Know and Do?>

Recalled Medications: What to Know and Do

by Peter Jaret

In July 2018, the FDA issued a recall alert for certain blood pressure and heart failure drugs. Several generic forms were found to contain cancer-causing substances, or carcinogens. The first alert focused on some batches of angiotensin II receptor blockers (ARBs) that contained the active ingredient valsartan. Since then, the recall has expanded to include additional generic ARB drugs with the active ingredients losartan and irbesartan, some of which were also found to be contaminated with probable carcinogens.

The two potential cancer-causing agents detected in the drugs were N-nitrosodimethylamine (NDMA) and N-nitrosodiethylamine (NDEA). Both NDMA and NDEA have been shown to cause cancer in animals and are considered probable human carcinogens. The amounts of those substances in the drugs were higher than what the FDA considers to be acceptable.

Note that the recall so far only affects some versions of generic valsartan, losartan, and irbesartan and not branded versions, such as Diovan, Avapro, and Cozaar.

The FDA says that, overall, the chance of developing cancer related to the drugs is small. FDA scientists estimate that if 8,000 Americans took valsartan containing NDMA daily at its highest dose for four years, one additional person would develop cancer beyond the average cancer rate over the lifetimes of those 8,000 people—an unlikely real-life scenario since not all batches of the drug were affected.

Behind the impurities

FDA experts suspect the contamination might have first occurred as far back as 2012 during changes in the manufacturing process of the medications’ active ingredients in China and India, which export them worldwide to drug makers. The FDA has a staff of inspectors who travel to overseas facilities where drugs and drug ingredients are manufactured. But it’s a job of overwhelming proportions, and the FDA staff size is inadequate. The agency has only a handful of inspectors who cover China, for example.

When the first recall was announced in July 2018 (the impurity was first reported by the Chinese manufacturer in June 2018), drug makers quickly halted production of the contaminated medications. Pharmacies pulled them from their shelves. Doctors began prescribing alternative medicines. Researchers quickly began to try to figure out what had gone wrong, and what the risk might be to patients who had taken the tainted medications.

But for anyone who takes one or more prescription drugs regularly, the recall raises troubling questions. How often are medications and other treatments recalled because of serious safety issues? As a patient, how do you know whether something you’re taking has been found to be dangerous? And what should you do if a medicine you take is recalled?

When good products go bad

The ongoing blood pressure medication recall made headlines in part because the risk that a blood pressure pill might cause cancer is so concerning. Drug recalls occur regularly for a variety of reasons. Medications are recalled even when a suspected contamination is considered harmless. They can also be recalled for inaccurate or incomplete package labeling. Complicated dosing instructions can spark recalls, too.

In other cases, some FDA-approved drugs may pose previously unrecognized health hazards that weren’t found during clinical trials performed to determine their effectiveness and safety. In one highly publicized example, the weight-loss drug sibutramine (Meridia) was recalled when studies showed that it increased the risk of stroke and heart attack. One of the largest drug recalls in history occurred when rofecoxib (Vioxx) was pulled from the market after research showed that the popular arthritis drug increased cardiovascular disease and stroke risk.

Most recalls for FDA-regulated products are done voluntarily by drug manufacturers, either when they detect the problem themselves or after the FDA raises concerns about one of their products. The FDA typically follows up with alerts when the health risk is substantial or when the agency deems that manufacturers aren’t doing enough to address the problem. According to the FDA, its role is to “oversee a company’s strategy and assess the adequacy of the recall.” When the FDA does issue a recall alert, theagency often includes specific advice for patients who are affected.

The FDA identifies three classes of recalls, based on their seriousness:

  • Class I recalls are for dangerous or defective products that could cause a serious or life-threatening health problem.
  • Class II recalls are for products that might cause a temporary health problem or pose a slight risk of a more serious problem.
  • Class III recalls are for products that violate FDA labeling or manufacturing laws but aren’t likely to pose a health threat.

Medications aren’t the only focus of health-related recalls. Medical devices are also recalled when they’re found to be defective or other problems are detected. For example, a device used for shoulder joint replacements was recalled in 2016 when it was shown to be at risk of fracturing. In 2018, the FDA announced the recall of a face mask used by people with sleep apnea because of a possible air leak that would make the mask ineffective.

How to Safely Dispose of Unwanted Drugs

Most reputable pharmacies have a return and refund policy for medications that have been recalled. Otherwise, take these steps when disposing of leftover drugs.

Reacting to a recall

Although recalls may signal a serious problem with a drug or a medical device, they don’t usually constitute an emergency. Here’s what to do if a medication you take is is recalled:

  • Be prepared. Keep your primary care doctor apprised of all prescription and over-the-counter (OTC) drugs you take so he or she can alert you when a product is recalled. You can also stay informed bysigning up for the FDA’s MedWatch Safety Alerts. Sent via email or Twitter, the alerts provide the latest safety information about drugs, medical devices, vaccines, dietary supplements, and cosmetics. They often contain specific information about what to do if you’re using a product that’s been recalled.
  • Never stop taking a recalled drug for a serious medical condition until you’ve talked with your doctor or pharmacist. Continue taking drugs essential to your health, such as those that regulate your blood pressure or blood sugar, and contact your doctor for instructions. He or she may prescribe a replacement or confer with your pharmacist regarding the availability of the same drug from a non-affected manufacturer or batch. Abruptly stopping an essential drug like an ARB could be life-threatening. OTC drugs, on the other hand, aren’t considered essential, so if an OTC drug you take is recalled, it’s wise to stop using it and ask your doctor or pharmacist about a substitute.
  • Read the fine print on the drug label or package. Since recalls are often issued because of manufacturing problems that involve only a specific manufacturer or a particular batch, for example, check your label against the recall information. If in doubt, call your pharmacist or doctor’s office.
  • Follow the manufacturer’s recall instructions. The FDA posts a list of recalled products and their makers, which includes the manufacturers’ instructions and usually a number you can call for more information. You can also call the FDA about a recall at 855-543-3784 or email the agency at druginfo@fda.hhs.gov.
  • Be vigilant. In some cases, recalls begin when patients notice something strange—packaging that doesn’t look right, for example, or an adverse reaction to a medicine. If you notice anything unusual, alert your doctor or pharmacist immediately.

This article first appeared in the April 2019 issue of UC Berkeley Health After 50.

Also see Foreignceuticals: Our Drugs Go Global.